Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jul 10, 2023, 3:18 AM EDT for Dutchess County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2023, 3:18 AM EDT (07:18 UTC)
- Expired
- Jul 10, 2023, 6:20 AM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Dutchess County, NY
The radar
The Albany radar (KENX), 95 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 1:55 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 10, 1:55 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
155 AM EDT Mon Jul 10 2023
.SYNOPSIS...
A strong disturbance will bring periods of rain, heavy
at times, with embedded thunderstorms this evening into Monday.
Flash flooding and minor to moderate river flooding are expected.
After a brief reprieve from the wet weather Tuesday, unsettled
weather looks to return for the second half of the into early next
weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
*Flood watch in effect until 2 PM Tuesday for the entire area
except Herkimer County...
*For more information on the expected life-threatening flash
flooding, river flooding, and rainfall amounts, please see the
hydro section below...
.UPDATE...Radar indicating two main areas of widespread
moderate to locally heavy rain at this time, one north/east of
Albany and another to the south over Dutchess and into
Litchfield county. The southern area is the main concern at this
time for additional flooding due to the significant rainfall
that has occurred since Sunday afternoon in that area. Will
continue to monitor for possible Flash Flooding overnight. The
area of rain farther north is producing rates of around
0.5-1.0"/hr, with a Flood Advisory in effect for the northern
Berkshires and southern Bennington county in VT. Bands of rain
will continue to develop and feed northward overnight as the
upper low starts to pivot and become negatively tilted.
.PREV DISCUSSION[1032]....A good soaking rain has fallen across
the forecast area with general amounts ranging between
1.00-3.00 inches with locally higher amounts. There are two main
areas where some of the heaviest precipitation has fallen. One
is over the mid- Hudson Valley into Litchfield CT (where 2-5
inches with locally higher amounts has fallen) and another is
over northern Rensselaer County (Mechanicville/Waterford area).
Convective activity has diminished this evening as CAPE values
have decreased coinciding with the loss of daytime heating.
Additionally, surface convergence has temporarily decreased over
parts of the area. Light to moderate rain showers are falling
over much of the area right now. With a surface low pressure
system just to our west and a quasi-stationary frontal boundary
nearby, showers are expected to continue this evening into
tonight. The main focus of showers through the overnight hours
and on Monday will be along and east of the Hudson River.
The upper trough continues to deepen as a second shortwave
tracks through the southwesterly flow aloft. Divergent flow
aloft and jet coupling will further add to the impressive
forcing for ascent. In response, an area of low pressure is
expected to develop and move off the Mid-Atlantic coast tonight
into Monday morning. As this happens, the upper low will begin
to close off over PA/western NY, which has been shown by local
research to be a favorable position for heavy rainfall in our
area. While diminishing instability will end the sever threat
this evening, the environment becomes increasingly favorable for
heavy rain with PWATs approaching 2" and warm cloud depths
increasing to around 12 kft. An inverted trough along the
existing stationary front will help focus the heaviest rain
mainly for areas east of the Hudson River, except this will
include the Catskills as well. The Catskills and the high
terrain of western New England will see widespread 2-4" of rain
with local 4-6+" amounts due to southeasterly upslope
enhancement. Scattered to widespread life threatening flash
flooding will continue through tonight.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
Monday, heavy rain is expected to continue through most of the
day, especially in western New England and north of I-90. This
is a change from yesterday, and the lingering rain is due to the
fact that the upper trough is expected to close off further
south/west, leading to slower movement of the surface low.
There will likely be some heavier bands of heavier rainfall as
mid- level frontogenesis and upper deformation continue to
provide unseasonably strong forcing for ascent. Precipitation
could make it into the ADKs and western Mohawk Valley as well,
which will most likely be spared from the heaviest rain
overnight tonight. There is a marginal risk for severe weather
in much of western New England, but the primary threat will
continue to be flash flooding and river flooding due to
torrential rainfall. Please see the the hydro section for more
details on the flood threat.
Rain continues across portions of the ADKs, upper Hudson Valley,
and western New England well into Monday night, although areas
south of I-90 should finally see any lingering showers begin to
taper off overnight. Main stem river will likely continue to
rise even after the rain has ended.
Tuesday, heights rise aloft as the upper trough moves off to our
northeast and a shortwave ridge builds overhead. THe surface low
weakens as it tracks into northern New England. There may be a
few lingering showers in portions of the southern Greens in the
morning, but otherwise mainly dry weather is expected through
the day Tuesday. Dew points will be slightly lower, but it will
be warm with highs in the mid to possibly upper 80s in the
valleys with returning sun.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Continued unsettled weather possible in the long term...
Long term period will be mainly influenced by very large, sprawling,
anomalous upper-level low located in Central Canada. Multiple
shortwaves will rotate around the periphery of this feature in the
Wednesday to Saturday timeframe, and there is a lot of forecast
uncertainty tied to the timing and evolution of these shortwaves as
they track west of our area. Additional forecast uncertainty comes
from the forward progression of a slow-moving surface cold front
associated with the upper trough will track through our region, most
likely sometime Thursday/Friday.
The front could get close enough to bring some scattered showers or
thunderstorms to our western areas Wednesday evening, but the better
chance for showers/storms appears to be Thursday and Friday. The
front may clear our area to the east by Saturday, but if it is
slower and lingers over our area then additional showers and storms
would be possible Saturday as well. If any areas see repeated rounds
of thunderstorms, then some flooding could be possible given
antecedent wet conditions. Temperatures during the long term will
likely run several degrees above normal with highs each day with
highs in the 70s for the high terrain and mid to upper 80s in the
valleys, with overnight lows mainly in the 60s each night.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...Areas of rain overnight tonight will
maintain MVFR ceilings with MVFR and even temporary IFR
visibility during periods of steady rainfall. Rain will slowly
exit by early morning first in POU with the organized rain
diminishing by 10 - 13 UTC followed by PSF and ALB by 14 - 17
UTC. GFL should be last ending by 18 UTC.
Ceilings and visibility should improve to VFR once the steady
rain exits but daytime heating will likely result in renewed
scattered showers and potentially even thunderstorms. Some areas
of rain could train or repeatedly impact the same area tomorrow
afternoon. However, thunderstorm develop and training convection
should be rather localized so we only included PROB30 groups at
ALB, PSF and GFL to illustrate the potential for brief MVFR
vis/cigs. POU should be mainly dry tomorrow afternoon as it
will be far enough south from the disturbance.
Northerly winds tonight near 5kts shift to the southwest and
eventually northwest by 15 - 18 UTC tomorrow as a coastal
disturbance tracks in northern New England. Winds increase out
of the northwest by 18-21 UTC with sustained winds reaching 6 -
12kts.
Outlook...
Monday Night: High Operational Impact. Likely SHRA...TSRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA.
Thursday: High Operational Impact. Likely SHRA...TSRA.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.HYDROLOGY...
Widespread heavy rain will continue through at least Monday
afternoon and may linger into Monday night across southern
Vermont. Given that the storm is expected to move slower than it
was yesterday, the flood watch was extended to 2 PM Tuesday, as
rivers and streams may continue to rise even after the rain
ends.
This will be a high-impact event, with scattered to numerous
instances of life-threatening flash flooding this afternoon
through tomorrow in addition to minor to isolated moderate river
flooding, especially on the Hoosic and Walloomsac Rivers. WPC
has included most of the region in a moderate risk for excessive
rainfall today, and the moderate risk continues through
tomorrow for the Upper Hudson Valley and western New England.
Total rainfall amounts will be on the order of 2 to 4 inches for
most of the region. The highest rainfall amounts will occur east
of the Hudson River and in the Catskills. These areas will see
isolated rainfall amounts of locally 4 to 6+ inches. A few 7
inch amounts can't be ruled out in the higher elevations of the
southern Greens.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Tuesday afternoon for CTZ001-013.
NY...Flood Watch through Tuesday afternoon for NYZ033-039>043-
047>054-058>061-063>066-082>084.
MA...Flood Watch through Tuesday afternoon for MAZ001-025.
VT...Flood Watch through Tuesday afternoon for VTZ013>015.
&&
SYNOPSIS...Main
NEAR TERM...Evbuoma/Main/JPV
SHORT TERM...Main
LONG TERM...Main
AVIATION...Picard/Speciale
HYDROLOGY...Hazardous weather outlook, Jul 9, 4:24 PM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 424 PM EDT Sun Jul 9 2023 CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058>061-063>066-082>084- VTZ013>015-101100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Hamilton-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 424 PM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, there is a chance for thunderstorms Thursday through Saturday, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report rainfall amounts, and any damage from thunderstorms, to the National Weather Service in Albany. NYZ032-038-101100- Northern Herkimer-Southern Herkimer- 424 PM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for Herkimer County in eastern New York. .DAY ONE...Tonight. Widespread rain and thunderstorms are expected tonight. Thunderstorms will likely produce heavy rain at times, which may result in flooding of urban and low lying areas. Flash flooding is possible if repeated heavy downpours or training convection occurs. If expected rainfall amounts increase, then the flood watch could be expanded. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread rain and thunderstorms are expected to continue through the day Monday. Additional flooding or flash flooding will be possible if storms repeatedly track over the same area. In addition, there is a chance for thunderstorms Thursday through Saturday, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report rainfall amounts to the National Weather Service in Albany.
In the hours before
Local storm report, Jul 9, 9:21 PM EDT, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
921 PM EDT Sun Jul 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Rain Robertsville 41.98N 73.04W
07/09/2023 M3.95 inch Litchfield CT Co-Op Observer
0900 PM Rain Winchester Center 41.90N 73.13W
07/09/2023 M4.31 inch Litchfield CT Co-Op Observer
0900 PM Rain Warren 41.74N 73.35W
07/09/2023 M3.49 inch Litchfield CT Co-Op Observer
0900 PM Rain North Goshen 41.90N 73.21W
07/09/2023 M4.90 inch Litchfield CT Co-Op Observer
0900 PM Rain Norfolk 41.99N 73.20W
07/09/2023 M3.47 inch Litchfield CT Co-Op Observer
&&
Event Number ALY2303126
Event Number ALY2303127
Event Number ALY2303128
Event Number ALY2303129
Event Number ALY2303130
LMPLocal storm report, Jul 9, 9:23 PM EDT, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
923 PM EDT Sun Jul 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Rain Wallkill 41.63N 74.15W
07/09/2023 M2.02 inch Ulster NY NYSM
12-hour rainfall.
0805 PM Rain Duanesburg 42.80N 74.17W
07/09/2023 M1.10 inch Schenectady NY NYSM
12-hour rainfall.
0805 PM Rain Schaghticoke 42.90N 73.61W
07/09/2023 M1.43 inch Rensselaer NY NYSM
12-hour rainfall.
0805 PM Rain High Falls 41.80N 74.12W
07/09/2023 M1.68 inch Ulster NY NYSM
12-hour rainfall.
0805 PM Rain Dover Plains 41.77N 73.58W
07/09/2023 M2.55 inch Dutchess NY NYSM
12-hour rainfall.
0805 PM Rain Beacon 41.53N 73.95W
07/09/2023 M4.01 inch Dutchess NY NYSM
12-hour rainfall.
&&
Event Number ALY2303131
Event Number ALY2303132
Event Number ALY2303133
Event Number ALY2303134
Event Number ALY2303135
Event Number ALY2303136
LMPLocal storm report, Jul 9, 10:28 PM EDT, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1028 PM EDT Sun Jul 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Rain 3 S Sandisfield 42.07N 73.14W
07/09/2023 M1.04 inch Berkshire MA Trained Spotter
12-hour rainfall.
&&
Event Number ALY2303137
LMPLocal storm report, Jul 9, 11:43 PM EDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1143 PM EDT Sun Jul 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM Rain Buskirk 42.95N 73.43W
07/09/2023 M2.43 inch Rensselaer NY Trained Spotter
rainfall for the day through ~11:30 pm, still raining
&&
Event Number ALY2303138
bewLocal storm report, Jul 10, 1:18 AM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Albany NY
118 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM Rain Delmar 42.63N 73.82W
07/10/2023 M1.02 Inch Albany NY WeatherNet6
WeatherNet6
&&
Event Number ALY2303139
JPVThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:26 PM EDT | Areal Flood Advisory | ALY | Dutchess | 103 min |
| Jul 9, 11:32 PM EDT | Areal Flood Advisory | ALY | Dutchess | 4 hr |
| Jul 10, 3:30 AM EDT | Areal Flood Advisory | ALY | Dutchess | 91 min |
| Jul 10, 4:07 AM EDT | Areal Flood Advisory | ALY | Dutchess | 73 min |
| Jul 10, 4:35 AM EDT | Areal Flood Advisory | ALY | Columbia | 3 hr |
| Jul 10, 4:41 AM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Schenectady | 72 min |
| Jul 10, 5:00 AM EDT | Flash Flood Warning | ALY | Dutchess | 3 hr |
| Jul 10, 5:17 AM EDT | Areal Flood Advisory | ALY | Albany | 36 min |
| Jul 10, 5:49 AM EDT | Areal Flood Warning | ALY | Albany, Rensselaer, Saratoga, Schenectady, Washington | 2 hr |
| Jul 10, 6:20 AM EDT | Areal Flood Warning | ALY | Dutchess | 85 min |
| Jul 10, 7:42 AM EDT | Areal Flood Warning | ALY | Columbia, Dutchess | 2 hr |
| Jul 10, 1:27 PM EDT | Areal Flood Advisory | ALY | Montgomery | 2 hr |
| Jul 10, 1:50 PM EDT | Special Weather Statement | ALY | Montgomery, Schoharie | 40 min |
| Jul 10, 2:33 PM EDT | Areal Flood Advisory | ALY | Fulton, Herkimer, Montgomery | 3 hr |
| Jul 10, 6:19 PM EDT | River Flood Warning | ALY | Dutchess | 9 hr |
| Jul 10, 12:15 AM EDT | Areal Flood Advisory | ALY | Bennington, Windham | 3 hr |
| Jul 10, 2:37 AM EDT | Areal Flood Advisory | ALY | Bennington, Windham | 3 hr |
| Jul 10, 2:38 AM EDT | River Flood Warning | ALY | Bennington | 22 hr |
| Jul 10, 5:33 AM EDT | Areal Flood Advisory | ALY | Bennington, Windham | 3 hr |
| Jul 10, 6:55 AM EDT | Areal Flood Advisory | ALY | Bennington, Windham | 3 hr |
| Jul 10, 7:04 AM EDT | River Flood Warning | ALY | Windham | 20 hr |
| Jul 10, 7:49 AM EDT | Flash Flood Warning | ALY | Bennington, Windham | 8 hr |
| Jul 10, 8:10 AM EDT | Areal Flood Warning | ALY | Bennington | 3 hr |
| Jul 10, 4:01 PM EDT | Areal Flood Warning | ALY | Bennington, Windham | 19 hr |
| Jul 9, 8:18 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 117 min |
| Jul 9, 9:37 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 92 min |
| Jul 10, 4:50 AM EDT | Flash Flood Warning | ALY | Northwest Hills Planning Region | 3 hr |
| Jul 10, 5:34 AM EDT | River Flood Warning | ALY | Northwest Hills Planning Region | 53 hr |
| Jul 10, 6:15 AM EDT | Special Weather Statement | ALY | 30 min | |
| Jul 10, 7:28 AM EDT | River Flood Warning | ALY | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 39 hr |
| Jul 10, 7:49 AM EDT | River Flood Warning | ALY | Northwest Hills Planning Region | 3 hr |
| Jul 10, 11:52 AM EDT | River Flood Warning | ALY | Northwest Hills Planning Region | 56 hr |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.